Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 15, 2002, 6:38 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 6:38 PM EDT (22:38 UTC)
- Expired
- Jun 15, 2002, 7:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:58 PM EDT | Hail 0.75 | Wayland, MI | Three quarters inch hail was reported by trained spotters 3 miles west of Wayland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 152238
SVRGRR
MIC005-139-152315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT SAT JUN 15 2002
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 715 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTH OF ZEELAND...OR ABOUT 5 MILES
NORTHEAST OF HOLLAND...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JAMESTOWN AROUND 645 PM EDT
NORTH DORR...BURNIPS AROUND 650 PM EDT
DORR AROUND 655 PM EDT
WAYLAND...BRADLEY AROUND 705 PM EDT
SHELBYVILLE AROUND 710 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4281 8611 4294 8599 4287 8580 4276 8579
4276 8556 4252 8559
WDM JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 15, 3:10 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 310 PM EDT SAT JUN 15 2002 SHORT TERM DISCUSSION... FORECAST CONCERNS THIS GO AROUND PERTAIN TO WHERE TO PLACE CHANCE POPS WITH THE UPPER LOW MOVING EAST AND NORTHWEST FLOW IN PLACE. THE UPPER LOW GRADUALLY SLIDES EAST INTO QUEBEC BY MONDAY EVENING WITH SHORTWAVES ROTATING THROUGH THE REGION ON THE BACKSIDE. AT THE SURFACE...MUCH THE SAME SCENARIO...WITH THE SURFACE LOW HEADED EAST AND RIDGING ACTUALLY BUILDING IN FOR MON/MON NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES THROUGH THE SHORT TERM. TONIGHT...SHORTWAVE IS DIRECTLY UPSTREAM OVER NORTHERN WISCONSIN... WITH CONVECTION FIRING AHEAD OF AND BENEATH THE WAVE OVER WISCONSIN. GIVEN THE FACT THAT THIS WAVE WILL DROP THROUGH THE FORECAST AREA THIS EVENING...WILL NEED TO MAINTAIN A SCATTERED SHOWER WORDING WITH AN EVENING THUNDERSTORM POSSIBLE. CONDITIONS REMAIN UNSTABLE THROUGH THE EVENING WITH THE COOL POOL STILL ALOFT. STORMS THIS EVENING WILL NEED TO BE MONITORED FOR THE POTENTIAL OF HAIL GIVEN THE LOW FREEZING LEVELS AROUND 9000 FEET OR SO. MORE CLOUDS WILL BE SEEN ACROSS THE NORTH...WITH PARTLY CLOUDY CONDITIONS FURTHER SOUTH. LOWS SHOULD RANGE FROM THE LOWER 50S NORTH TO THE MIDDLE 50S SOUTH. ON SUNDAY...THE UPPER LOW SLOWLY SHIFTS FROM THE LAKE HURON AREA INTO ONTARIO...TAKING THE DEEPER MOISTURE WITH IT THROUGH THE DAY. NOT MUCH IN THE WAY OF A SHORTWAVE TO KEY ON...SO SHOWER ACTIVITY MAY BE MINIMAL. WILL CARRY A CHANCE OF SHOWERS THOUGH...ONLY A 30 POP TOWARD THE DEEPER MOISTURE ACROSS THE EAST. HIGHS SHOULD TOP OUT IN THE UPPER 60S TO AROUND 70. SUNDAY NIGHT...WILL PLAY THE FORECAST MORE OPTIMISTIC AND JUST GO WITH PARTLY CLOUDY WORDING. DEEPER MOISTURE CONTINUES TO HEAD EAST WITH NEXT SHORTWAVE IN LINE STILL UPSTREAM. WILL USE LOWS OF UPPER 40S NORTH AND AROUND 50 ACROSS THE SOUTH. ON MONDAY...ANOTHER SHORTWAVE IS PROGD TO MOVE THROUGH THE AREA ON THE BACKSIDE OF THE UPPER CIRCULATION WHICH BY THIS TIME WILL BE OVER QUEBEC. SURFACE BOUNDARY WILL BE DRAPED ACROSS THE AREA ON MONDAY AT THE SAME TIME AS THE SHORTWAVE IS PROGD TO BE MOVING THROUGH. WILL CONTINUE THE CHANCE POPS IN THE FORECAST...BUT TAPER THEM BACK TO 30 PERCENT. HIGHS ON MONDAY WILL NOSE UP INTO THE LOWER 70S. MONDAY NIGHT RIDGING SHOULD BE TAKING OVER AT THE SURFACE AND BEGINNING TO MOVE IN ALOFT...SO WILL JUST WORD THE FORECAST AS PARTLY CLOUDY. LOWS IN THE UPPER 40S TO AROUND 50 ONCE AGAIN. DUKESHERER EXTENDED FORECAST DISCUSSION... THE CANADIAN MODEL IS A BIT SLOWER MOVING THE UPPER TROF EAST...BUT ALL MEDIUM RANGE MODELS SHOW UPPER RIDGING BUILDING IN TOWARD MID WEEK. BEING SLOWER FROM THE BEGINNING...THE CANADIAN IS ALSO LAGS THE NEXT COLD FRONT UNTIL THURSDAY...WHILE THE AVN/MRF SHOWS THE FRONT MOVING IN WEDNESDAY NIGHT. WILL ADD PCPN CHCS FOR LATE WEDNESDAY AND THURSDAY. HIGH PRESSURE SLIDES IN BY THURSDAY NIGHT AND DRIFTS EAST BY FRIDAY. A WARM FRONT SHOULD LIFT NORTHWARD ON THE RETURN FLOW BEHIND THE HIGH. DECENT ISENTROPIC LIFT SHOULD HELP PRODUCE A FEW SHOWERS OR STORMS AS THE FRONT PASSES THRU OVERNIGHT. PREDOMINATE SOUTHWEST FLOW SHOULD BEGIN TO PUMP WARMER AIR INTO THE REGION BY EARLY NEXT WEEKEND. JK .GRR...NONE.
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.